by Emilly Mackler, Pharm.D., Symptom Management and Supportive Care Program
Undergoing cancer treatment with chemotherapy or radiation often leads to diarrhea, a significant and unpleasant side effect. Not only can diarrhea affect your quality of life, but if left untreated, diarrhea can lead to dehydration, malnutrition, delay in chemotherapy or radiation therapy or even hospitalization. Treating diarrhea as soon as it occurs is crucial in preventing possible complications. It is important to contact your health care provider, especially if you are having difficulty drinking and retaining enough fluids.
Q: Besides medications prescribed by my health care team, what can I do at home to help treat my diarrhea?
- STAY HYDRATED! Drink 8-10 glasses of fluid per day. Try Pedialyte™; clear broth; tea; or non-carbonated, decaffeinated soft drinks.
- Eat smaller, more frequent meals and snacks.
- Avoid foods that may trigger diarrhea, including fatty, greasy or spicy foods; alcohol; caffeine; high-fiber foods or milk products.
Q: When should I contact my health care provider?
If you are unable to stay hydrated or have multiple episodes unrelieved by anti-diarrheal medications, contact your health care provider. Report any symptoms of dizziness, confusion or fever.